Pain Home > Subsys Withdrawal
A person may experience problems if Subsys (fentanyl sublingual spray) is stopped suddenly. Some of the possible symptoms of withdrawal include vomiting, sweating, and fast breathing. Although symptoms may be uncomfortable, they are unlikely to cause life-threatening problems. If you are trying to stop using Subsys and withdrawal symptoms occur, talk to your healthcare provider about decreasing your dosage more gradually.
An Introduction to Subsys WithdrawalSubsys® (fentanyl sublingual spray) is a prescription pain medication that contains fentanyl, a strong opioid narcotic. It is used to treat breakthrough pain (sudden bursts of pain that "break through" regular pain medication treatment). As with other narcotic opioids, you may experience uncomfortable withdrawal symptoms if you suddenly stop using Subsys.
What Are the Symptoms of Withdrawal?Withdrawal symptoms from Subsys can vary, and are usually more severe with higher doses. Some signs of withdrawal may include:
- Runny nose
- Watery eyes
- Abdominal (stomach) cramps
- Muscle pain
- Dilated (wide-open) pupils
- Joint pain
- Loss of appetite
- High blood pressure (hypertension)
- Fast breathing
- Increased heart rate.
Why Does Withdrawal Occur?Subsys withdrawal symptoms occur because, like other opioid medications, Subsys can cause physical dependence. This means that the body has become used to the medication and needs it to function normally.
Physical dependence is not the same as addiction, nor is it necessarily a sign of abuse. Instead, it is an expected and normal physical response to taking an opioid medication for long periods (see Subsys Abuse for more information on this topic).